DEAR DR. ROACH: I recently was diagnosed with gastroparesis. I am 73 years old. I understand there is effective treatment. My gastroenterologist has recommended a special diet to help me gain weight. -- P.M.
ANSWER: Gastroparesis is when muscles inside the stomach decrease their movement, which causes the stomach to delay emptying its contents. Food stays in the stomach longer than it should.
Many conditions can cause this, especially those that affect the nerves serving the stomach, including multiple sclerosis and Parkinson’s disease. Diabetes probably is the most common cause now diagnosed, as longstanding diabetes affects all the nerves of the body. Very often, no specific cause is found.
The most common symptoms are nausea, abdominal discomfort, early satiety (feeling full after eating little food) and vomiting. These symptoms also are common in blockages of the stomach, so it frequently takes time to make the diagnosis.
If the gastroparesis is due to another condition, treating that condition may help. For example, in a diabetic, keeping diabetes under the best control possible makes sense. You mentioned diet: low-fat and low-fiber diets tend to be best, since fat normally slows the emptying of the stomach and fiber is hard for the stomach to clear. Smaller, more frequent meals are better tolerated.
Many medications, such as metoclopramide, can be helpful in treating gastroparesis. In severe cases, there is a medication that has been severely restricted in the U.S., cisapride, which is very effective but unfortunately associated with serious heart rhythm problems.
DEAR DR. ROACH: Can you please shed some light on compulsive lying and why a person would do it? My brother, 63, is developmentally disabled, and he makes up stories and/or lies nearly all the time. I truly believe he is a compulsive liar. Other than that, he’s a good-natured person. -- J.B.
ANSWER: Compulsive lying is a very complicated issue. In your brother’s case, it is likely that the cause is neurological, resulting from whatever issues cause his developmental delay. In fact, it’s entirely possible that he doesn’t always know what is true and what is a lie.
In other cases, the problem is psychiatric. Personality disorders -- especially borderline, narcissistic and histrionic -- are associated with an increased prevalence of lying. The most extreme case is called pseudologia fantastica, in which the patient essentially lies continuously in a self-aggrandizing fashion, often with small amounts of truth.
DEAR DR. ROACH: I am a 72-year-old female. I was taking 70 mg of Fosamax once a week. My dentist advised me to discontinue the Fosamax because I have several dental implants. When I went back to my family doctor with this advice, the only option he had for me was to take three 600-mg tablets of calcium, with 500 IU of vitamin D-3, daily. Is this my only option for osteoporosis? -- P.R.
ANSWER: Your dentist is concerned about a rare condition called osteonecrosis of the jaw. Fortunately, the risk of this is quite low -- probably less than one case in every 10,000 people taking oral medicines like Fosamax. Injection drugs like zoledronic acid (Reclast) are more likely to cause this rare problem, especially when given as part of cancer treatment, where doses tend to be higher.
Fosamax, like Actonel and Boniva, lasts for years inside bone tissue, so going off of it for a period of time probably won’t hurt your bones. Calcium and vitamin D are important for all women with osteoporosis. Whether you might need additional treatment depends on your bone density and whether it is going up or down. There certainly are other options, if necessary, such as teriparatide (Forteo).
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.
(c) 2013 North America Syndicate Inc.
All Rights Reserved